Alert archive / Missouri / Tornado Warnings in 2002
Tornado Warning 26, NWS St. Louis, MO
NWS St. Louis, MO issued this tornado warning at Dec 17, 2002, 10:33 PM CST for Pike County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 17, 2002, 10:33 PM CST (04:33 UTC)
- Expired
- Dec 17, 2002, 11:15 PM CST
- In force
- 42 min
- Issued by
- NWS St. Louis, MO
- Area
- Counties, with a storm outline in the text
County Pike County, MO
The radar
The St Louis radar (KLSX), 94 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 4.6 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 401 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
745 WFUS53 KLSX 180433 TORSTL MOC163-180515- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 1032 PM CST TUE DEC 17 2002 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * TORNADO WARNING FOR... PIKE COUNTY IN NORTHEAST MISSOURI * UNTIL 1115 PM CST * AT 1032 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG CIRCULATION 6 MILES SOUTHWEST OF CURRYVILLE. THE STORM WAS MOVING NORTHEAST AT 40 MPH...AND MAY PRODUCE A TORNADO AT ANY TIME * LOCATIONS IN THE PATH... CURRYVILLE SPENCERBURG BOWLING GREEN FRANKFORD LOUISIANA ASHBURN IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER NOW MOVE TO A BASEMENT...UNDERGROUND STORM SHELTER...OR AN INTERIOR ROOM OR HALLWAY ON THE LOWEST LEVEL OF A STURDY BUILDING. LAT...LON 3932 9155 3919 9143 3941 9097 3960 9122
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this tornado warning went out at Dec 17, 12:30 PM CST, 10 hours 3 minutes earlier.
Area forecast discussion, Dec 17, 12:30 PM CST, 10 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 1230 PM CST TUE DEC 17 2002 WRM FNT LIES ACRS THE ERN OZARKS ATTM WITH FNT JUST N OF FAM-VIH LN. N OF FNT DEWPT CONTS TO PUSH THE TEMP UPWRD WITH FOG STILL PERSISTING ACRS THE STL AREA. FNT WILL CONT TO LIFT NWD TNGT WITH CHALLENGING FCST AHD. TIGHT GRAD FCST BY ETA TNGT WITH BNDRY LYR WIND FCST 30-35 KTS ACRS THE ENTIRE AREA. STRNG H3 JET OVR SRN CA THIS MRNG FCST TO MOVE INTO CNTRL OK BY 12Z WED WITH THE NOSE UP TO STL AREA BY WED EVE AT 120 KTS. AT 12Z WED, ETA IS FCSTG BEST LI OVR NE CRNR OF MO UNDR UPR DVRGC BULLSEYE. IN RESPONSE MODEL FCSTS 850 JET OF 50-60 KTS ACRS THE ENTIRE CWA WITH SGNFNT MSTR CNVGC INTO CNTRL/NE MO BY MIDN. ETA TENDS TO OVRFCST THE WIND, AND AT MIDN THE NGM AND GFS ARE RUNNING 10-20 KTS LWR AT 850. IN THE EXTND PD, THE GFS AND UKMET FM THE 00Z RUN ARE ALMST IDENTICAL AT H5 FOR FRI EVE WITH DEEP TROF FCST FM THE UPR MIDWEST INTO THE SRN PLNS WITH RDG OVR THE GRT BASIN. THE ECMWF FM 16/12Z FOR FRIS MRNG FCST VERY SMLR WITH 500 FEATURES. MIDN UPDATE OF THE GFS FCSTS DEEPR TROF OVR OK BY SAT EVE THAN 00Z RUN. .STL...NONE
Hazardous weather outlook, Dec 17, 4:00 PM CST, 6 hours 33 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-034>036 -041-042-047>052-059>065-072>075-084-085-099-182200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 400 PM CST TUE DEC 17 2002 THIS OUTLOOK COVERS CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE ENTIRE AREA. A FEW THUNDERSTORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY AND WEDNESDAY NIGHT OVER THE ENTIRE REGION. A FEW THUNDERSTORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING WINDS. WARM AND UNSTABLE AIR IS MOVING INTO THE AREA FROM THE SOUTH. THIS WARM AIR NEAR THE SURFACE COMBINED WITH STRONG UPPER LEVEL WINDS AND COLD TEMPERATURES ALOFT WILL PROVIDE AN EVNIRONMENT CAPABLE OF PRODUCING SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER INFORMATION ABOUT POTENTIAL SEVERE WEATHER TONIGHT THROUGH WEDNESDAY NIGHT. CARNEY
In the hours before
Local storm report, Dec 17, 10:21 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1021 PM CST TUE DEC 17 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0925 PM 1W JEFFERSON CITY MO 0.88 INCH HAIL
12/17/02 COLE REPORTED BY COLE COUNTY
SHERIFFS DEPARTMENT.
0930 PM 2W JEFFERSON CITY MO 0.75 INCH HAIL
12/17/02 COLE REPORTED BY SEVERE
WEATHER SPOTTERS.The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 9:32 PM CST | Severe Thunderstorm Warning | LSX | 43 min | |
| Dec 17, 9:59 PM CST | Severe Thunderstorm Warning | LSX | 46 min | |
| Dec 17, 10:57 PM CST | Severe Thunderstorm Warning | LSX | 48 min | |
| Dec 17, 11:12 PM CST | Severe Thunderstorm Warning | LSX | 48 min | |
| Dec 17, 11:22 PM CST | Tornado Warning | LSX | Lincoln | 23 min |
| Dec 17, 11:32 PM CST | Severe Thunderstorm Warning | LSX | 43 min | |
| Dec 17, 11:45 PM CST | Severe Thunderstorm Warning | LSX | 30 min | |
| Dec 18, 12:22 AM CST | Severe Thunderstorm Warning | LSX | 23 min | |
| Dec 18, 12:38 AM CST | Severe Thunderstorm Warning | LSX | 37 min | |
| Dec 18, 1:13 AM CST | Severe Thunderstorm Warning | LSX | 32 min | |
| Dec 18, 1:46 AM CST | Severe Thunderstorm Warning | LSX | 29 min | |
| Dec 18, 2:03 AM CST | Severe Thunderstorm Warning | LSX | 27 min | |
| Dec 18, 2:10 AM CST | Severe Thunderstorm Warning | LSX | 35 min | |
| Dec 18, 2:31 AM CST | Severe Thunderstorm Warning | LSX | 29 min | |
| Dec 18, 2:50 AM CST | Severe Thunderstorm Warning | LSX | 25 min | |
| Dec 18, 3:06 AM CST | Severe Thunderstorm Warning | LSX | 24 min | |
| Dec 18, 3:18 AM CST | Severe Thunderstorm Warning | LSX | 42 min | |
| Dec 18, 3:57 AM CST | Severe Thunderstorm Warning | LSX | 48 min | |
| Dec 18, 10:18 AM CST | Severe Thunderstorm Warning | LSX | 27 min | |
| Dec 18, 10:25 AM CST | Severe Thunderstorm Warning | LSX | 50 min | |
| Dec 18, 11:07 AM CST | Severe Thunderstorm Warning | LSX | 23 min | |
| Dec 18, 11:20 AM CST | Flash Flood Warning | LSX | Franklin, Saint Charles, Saint Louis, City of Saint Louis | 6 hr |
| Dec 18, 1:00 PM CST | Severe Thunderstorm Warning | LSX | 45 min | |
| Dec 18, 1:27 PM CST | Severe Thunderstorm Warning | LSX | 48 min | |
| Dec 18, 2:16 PM CST | Severe Thunderstorm Warning | LSX | 44 min | |
| Dec 18, 2:47 PM CST | Severe Thunderstorm Warning | LSX | 43 min | |
| Dec 18, 3:15 PM CST | Severe Thunderstorm Warning | LSX | 45 min | |
| Dec 18, 3:31 PM CST | Severe Thunderstorm Warning | LSX | 44 min | |
| Dec 18, 3:45 PM CST | Severe Thunderstorm Warning | LSX | 45 min | |
| Dec 18, 3:49 PM CST | Tornado Warning | LSX | Pike | 26 min |
| Dec 18, 3:54 PM CST | Tornado Warning | LSX | Pike | 21 min |
| Dec 18, 4:08 PM CST | Severe Thunderstorm Warning | LSX | 22 min | |
| Dec 18, 4:10 PM CST | Severe Thunderstorm Warning | LSX | 35 min | |
| Dec 18, 4:30 PM CST | Severe Thunderstorm Warning | LSX | 45 min | |
| Dec 18, 4:34 PM CST | Tornado Warning | LSX | Franklin, Gasconade | 26 min |
| Dec 18, 4:39 PM CST | Tornado Warning | LSX | Franklin, Gasconade | 21 min |
Nearby
Tornado Warnings in Missouri, 2002Every tornado warning in 2002Tornadoes in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.